H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Rhabdomyolysis Following Initiation of Antiviral Therapy with Oseltamivir

Adverse events of drug therapy

Harika Puttagunta, Saleh Alghsoon, Prudhvi Regula, Shruthimurthy Hassankrishnamurthy, Vamsi K. Kota

Department of Medicine, Narayana Medical College, Nellore, Andhra Pradesh, India

Am J Case Rep 2018; 19:673-677

DOI: 10.12659/AJCR.909278

Available online:

Published: 2018-06-11


BACKGROUND: Tamiflu (oseltamivir phosphate) serves as prophylaxis and treatment of upper respiratory tract infections (URTI) and lower respiratory tract infections (LRTI) caused by viruses of the Orthomyxovirus family. Here, we present a patient with URTI and negative rapid influenza diagnostic testing (RIDT), who developed rhabdomyolysis after being started on oseltamivir.
CASE REPORT: Our report describes a rare case of rhabdomyolysis after oseltamivir administration in a 53-year-old man with suspected influenza. We discuss the differential diagnosis for rhabdomyolysis to rule out other causes and review the literature on influenza-induced rhabdomyolysis.
CONCLUSIONS: Considering the serious consequences of rhabdomyolysis, care needs to be taken in routine prescription and use of oseltamivir. Although this is a rare adverse effect, our case highlights the need to be vigilant for uncommon adverse events with commonly used drugs.

Keywords: Orthomyxoviridae, Oseltamivir, rhabdomyolysis



Back